Wells score calculator for DVT and PE

Choose DVT or PE and tick the findings that apply to get the Wells score and the pre-test probability group used to decide on a D-dimer test or imaging. It is an estimate for information, not a diagnosis.

Score
Wells score0
Two-level result
Unlikely
Three-level probability
Low

Runs in your browser: nothing you enter is sent anywhere.

How to use it

  1. Choose DVT for a suspected leg clot or PE for a suspected lung clot.
  2. Tick each finding that applies; the points are shown at the end of each line.
  3. Read the Wells score, the two-level result and the three-level probability.

How the scores work

DVT: one point each for active cancer, paralysis or a leg cast, being bedridden or recent major surgery, deep vein tenderness, a swollen whole leg, a calf more than 3 cm larger, pitting oedema in that leg, collateral superficial veins and a previous DVT; −2 if another diagnosis is at least as likely.

  • Two levels: 2 or more likely, below 2 unlikely.
  • Three levels: 0 or less low, 1–2 moderate, 3 or more high.

PE: DVT signs 3, PE the most likely diagnosis 3, heart rate above 100 1.5, immobilisation or recent surgery 1.5, previous DVT or PE 1.5, coughing up blood 1, cancer 1.

  • Two levels: more than 4 likely, 4 or less unlikely.
  • Three levels: below 2 low, 2–6 moderate, more than 6 high.

Worked example

Suspected PE in a patient with a heart rate of 110 and a DVT two years ago: 1.5 + 1.5 = 3. That is unlikely on the two-level scale and moderate on the three-level one, so a D-dimer test is the usual next step.

Suspected DVT with active cancer and a calf 4 cm larger than the other: 1 + 1 = 2, DVT likely.

Tips

  • Measure the calves 10 cm below the tibial tuberosity on both legs.
  • In pregnancy and in children the Wells scores are less reliable.
  • This is an estimate for information, not a diagnosis or a treatment decision.

Frequently asked questions

What do the groups mean in practice?

For DVT a score of 2 or more is "likely", and below 2 "unlikely". For PE more than 4 is "likely" and 4 or less "unlikely". In the unlikely group a negative D-dimer blood test often rules the clot out; in the likely group imaging is usually done.

Why are there two different groupings?

Both are published. The three-level version (low, moderate, high) came first; the two-level one (likely, unlikely) is simpler and is used in many current pathways. The calculator shows both.

What does "another diagnosis at least as likely" mean?

For DVT, if something else such as a muscle strain, a Baker's cyst or cellulitis explains the leg just as well, 2 points are taken off. The score can therefore be negative.

Can I use it to check myself at home?

Several items need an examination by a clinician. A painful swollen leg or sudden breathlessness or chest pain needs medical care the same day.

More in Health

All tools in this category: Health ·Updated November 4, 2026

Privacy choices

Google Analytics shows us which tools are used and whether they work. It may set cookies. Your choice is kept in this browser.